This paper provides a theoretical foundation that supports the degressive proportionality principle in apportionment problems, such as the allocation of seats in a federal parliament. The utility assigned by an individual to a constitutional rule is a function of the frequency with which each collective decision matches the individual's own will. The core of the argument is that, if the function is concave, then classical utilitarianism at the social level recommends decision rules that exhibit degressive proportionality with respect to the population size.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Jean-François Laslier, 2011.
"Why not proportional?,"
- Dan S. Felsenthal & MoshÃ© Machover, 1998. "The Measurement of Voting Power," Books, Edward Elgar Publishing, number 1489.
- Macé, Antonin & Treibich, Rafael, 2012. "Computing the optimal weights in a utilitarian model of apportionment," Mathematical Social Sciences, Elsevier, vol. 63(2), pages 141-151.
- Annick Laruelle & Federico Valenciano, 2005.
"Assessing success and decisiveness in voting situations,"
Social Choice and Welfare,
Springer;The Society for Social Choice and Welfare, vol. 24(1), pages 171-197, January.
- Annick Laruelle & F. Valenciano, 2005. "Assessing success and decisiveness in voting situations," Post-Print halshs-00109417, HAL.
- Gelman, Andrew & Katz, Jonathan N. & Bafumi, Joseph, 2002.
"Standard Voting Power Indexes Don't Work: An Empirical Analysis,"
1133, California Institute of Technology, Division of the Humanities and Social Sciences.
- Gelman, Andrew & Katz, Jonathan N. & Bafumi, Joseph, 2004. "Standard Voting Power Indexes Do Not Work: An Empirical Analysis," British Journal of Political Science, Cambridge University Press, vol. 34(04), pages 657-674, October.
- Felsenthal, Dan S. & Machover, Moshe, 1999. "Minimizing the mean majority deficit: The second square-root rule," Mathematical Social Sciences, Elsevier, vol. 37(1), pages 25-37, January.
When requesting a correction, please mention this item's handle: RePEc:ucp:jpolec:doi:10.1086/670380. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division)
If references are entirely missing, you can add them using this form.